Dermal fillers are one of the most effective and versatile non-invasive cosmetic treatments. You can restore lost volume and rejuvenate your appearance without the downtime that comes with surgical procedures. They’re also very safe when performed by an experienced practitioner. 

But there are possible complications. Bruising and swelling are common side effects, but some people also experience a blue colouring of the skin around the injection sites.

In this guide, we’ll look at the causes and treatment for blue discolouration after dermal fillers. 

What Should You Expect After Dermal Filler Injections?

Before we get to blue discolouration, it’s important to note what is expected after a dermal filler treatment. The gel-like substance in dermal filler products is made from a natural substance that also occurs in the body. That makes dermal fillers well-tolerated by the vast majority of people. 

For some people, there are no side effects other than slight redness around the injection sites for a few hours after the procedure. But for others, dermal fillers can cause:

  • Bruising
  • Swelling
  • Tenderness
  • Redness
  • Discomfort

These effects can last for up to a week, with symptoms becoming less noticeable each day following the injections. 

It’s also common for there to be some initial lumpiness depending on the area being treated. Your clinician will massage the area to smooth away lumps. They will also provide you with aftercare instructions to help the filler settle in the right place. 

What Is the Blue Discolouration After Dermal Fillers?

Blue discolouration is caused by the particles in the filler product reflecting light. This is known as the Tyndall effect. 

While bruising and swelling are relatively common side effects, the Tyndall effect is more unusual. It’s typically caused by the dermal filler product being placed too superficially under the skin. 

This can be due to poor injection technique or the wrong filler product being used for the treated area. 

How Do I Know if It’s Bruising or the Tyndall Effect?

In some cases, it’s easy to confuse the appearance of bruising with the Tyndall effect as they both cause blue discolouration of the skin. Bruising is caused when the filler injection needle damages the blood vessels beneath the skin and blood leaks into the surrounding tissue. 

That’s what causes the purple bruising after lip fillers that some people experience. 

While bruising resolves after a few days, the Tyndall effect lasts for much longer without corrective treatment. For example, if nasolabial fold filler goes wrong, it can take up to 9 months for the filler to break down. 

If you are unsure whether a bruise or the Tyndall effect is causing discolouration, you should contact the clinic that administered the dermal filler injections. They will be able to assess the area and determine what is causing the problem. 

What Causes the Tyndall Effect?

The dermal filler consists of a clear gel-like substance called hyaluronic acid. This is a sugar-based material that naturally occurs in the body. Although the dermal filler is clear, it contains lots of tiny particles that can reflect light. 

When the dermal filler is injected too superficially, light can reflect off the particles in the dermal filler, causing a blueish discolouration of the skin. If the filler is not spread correctly across the treated area and clumps together, it can increase the risk of the Tyndall effect.

It’s also more likely to occur in areas where the skin is thin, such as the lips, chin, and tear trough. 

Dermal fillers in the tear trough are the best way to treat dark circles, but it’s vital that the right filler product is used to avoid complications like blue discolouration.

How Long Does the Tyndall Effect Last?

Without treatment, the Tyndall effect will last until the body has absorbed the dermal filler product. This can take several months to a year, depending on the type of filler and the location of the injections. 

For example, filler in the nasolabial folds generally lasts for 6-8 months, while dermal filler chin augmentation can last for over a year. 

If treated with corrective hyaluronidase, the filler will dissolve within 24 hours, and the area will return to its pre-treatment appearance. 

How to Spot the Tyndall Effect?

The first sign of the Tyndall effect is often a raised area or bump in the treated area. This can indicate that the injection of filler is too superficial. 

It can be easy to mistake a bruise for the Tyndall effect. It’s also possible for the discolouration to only become noticeable a few days after the dermal filler treatment. 

You should contact your practitioner for a post-treatment consultation so they can assess the area and see if the Tyndall effect is causing discolouration. 

How Do I Prevent the Tyndall Effect?

There isn’t much you can do about preventing the Tyndall effect as a patient. The best way is to make sure you choose a reputable clinic with experienced and qualified practitioners. 

This complication is usually the result of poor injection technique or the wrong choice of filler product for the treated area. 

It’s important for the practitioner to assess the quality and integrity of your skin before treatment. An experienced injector will take steps to ensure correct needle depth and smooth technique to avoid overfill and achieve optimal results.

What Is the Treatment for the Tyndall Effect?

If the Tyndall effect is noticed at the time of treatment, massage can effectively redistribute the filler to resolve the problem. In some cases, a needle can be used to create a small hole in the skin so that excess product can be squeezed out. 

The longer the delay, the less likely massage and needle extraction will achieve the desired results. 

The most effective way to treat blue discolouration caused by the Tyndall effect is to dissolve the filler product using hyaluronidase. The corrective enzyme can resolve the problem within 48 hours of being applied. 

Hyaluronidase should only be used by an experienced practitioner, and the corrective treatment will need to be performed in a clinical setting. 

How To Prevent Bruising After Dermal Filler?

Bruising is a more common side effect of dermal filler injections. You can reduce the risk of bruising and swelling by avoiding alcohol consumption for 48 hours before your procedure. Alcohol is a vasodilator and increases the chances of blood vessels being damaged during the treatment. 

After the procedure, you can use a cold compress to reduce swelling and avoid rubbing or applying pressure to the treated area. 

You should also avoid strenuous activities that raise your heart rate and blood pressure for the first few days. This gives your skin time to heal and reduces the risk of irritation around the injection site. 

How To Choose a Cosmetic Clinic for Dermal Fillers

Before you have dermal filler injections, you will need to attend a consultation with the practitioner. This is so they can assess the area you want to treat, understand your desired outcomes, and ensure that you are a good candidate for dermal fillers.

The consultation is also an opportunity for your to ask questions and discuss any concerns you have. You can find out more about the practitioner by asking about their experience with dermal fillers and their qualifications. 

Dermal Fillers With b clinic

When performed by an experienced clinician, dermal fillers are a very safe cosmetic procedure. The risk of blue discolouration after dermal fillers is rare. It can also be quickly corrected if it does occur. 

If you’re worried about the treatment you received at another clinic, or you want to find out more about dermal fillers, schedule a free consultation today.

No comment yet, add your voice below!


Add a Comment

Your email address will not be published.